Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Dosing Regiment - Truvada + Isentress
Feb 10, 2012

Hello Dr. Henry,

Kudos to you for your always seemingly thoughtful responses -- which address all questions AT point without flourish or delay!

I recently started a regiment of Truvada and Isentress after 20 years of resisting treatment due to what can now (in retrospect) be described as somewhat foolish. Not only was I stubbornly wedded to an outdated narrative of side effect hysteria, I continued to believe that any tampering by meds would "alter my immunologic balance" after such a seemingly fairly stable latency. This has now proved faulty (and I would heartily suggest to all considering treatment to avail without delay. Though the scary black box warnings and personal empirical experiences of others (under earlier treatments) may give you pause otherwise - not enough can be said about how easy therapy is today or the flood of relief of seeing it so).

Unfortunately, even though I was a slow progressor who religiously tracked my numbers from exposure (1992) to present, it bears repeating that when and however the virologic balance goes against you it can be swift and merciless and often without warning. When the numbers go in tandem against you at any point, it's time to act! Now with 30 CD4's, a VL of 170,000 and recovering from esophogeal thrush I got the message and boy do I regret not getting it earlier! This, even though one can have a low initiating CD4 baseline (mine were never above 450 in 20 years) and a relatively low VL (never above 5,000) for the same period (when VL was launched)- it only takes a mutation or quirk (and not a super infection which I avoided) or two for things to change, especially when one is lulled into complacency and in that complacency avoids keeping current.

My immediate question however, before I ask my provider directly next week and since I just started, is how remiss have I been in my dosing, which I hear is important when starting. I take the Truvada between 6:00 a.m. amd 8:00 a.m. daily without fail along with one Isentress and then the second Isentress at 3:00 p.m. Could that be leaving too much time (the post period of 3:00 p.m. to the a.m. dose) for possible resistance? I have not missed a dose and feel much better with no ill effects worth noting but am concerned that this dosing schedule isn't spaced correctly. Is there a standardized recommend spacing?

Pls advise and thank you.

(Note to editor, pls place my post on another subject column at your discretion if I seem to have misctootsategorized. tx)

Response from Dr. Henry

Varying the timing of the raltegravir dose within the time window you describe should generally be fine-I would not expect a problem in the majority of patients when doses are taken anywhere from 8-14 hours apart aiming for 12 as ideal. If you average taking AM dose at 7 and PM dose at 3 that 8 hour am gap and 12 hour pm gap should be OK but would inform your HIV provider for monitoring purposes since it crosses the usual comfort threshold for interval (I would recommend 2nd dose at 5-6 PM in general basis). KH



Previous
re: lab reports
Next
breast and stomach increase

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement